A case of multiple arterial thromboses after oral contraceptives and ergotamine.

Abstract

A 35-year-old previously healthy woman started using oral contraceptives in May 1965. In June ergotamine was prescribed for right temporal headaches. On November 4 she took 5 ergotamine tablets between 4-7 AM. By 9 AM she was confused and did not answer when spoken to. She was admitted to the hospital at 11 AM with an apoplexy picture. On November 6 carotid angiography on the right side showed a total occulsion of the internal carotid artery. An attempt at thrombectomy proved fruitless. In spite of intensive therapy, the patient died in cardiac arrest on the 3rd post operative day. Autopsy showed thrombotic masses in the right carotid artery and left ventricle. A contributory cause may have been the use of oral contraceptives in conjuction with ergotamine medication.

Cite this paper

@article{Brohult1967ACO, title={A case of multiple arterial thromboses after oral contraceptives and ergotamine.}, author={Johan Brohult and Ole J Forsberg and R Hellstr{\"{o}m}, journal={Acta medica Scandinavica}, year={1967}, volume={181 4}, pages={453-6} }